Iowa, 2023Drought in Iowa, November 1 to 30, 2023
November 1 to 30, 2023 · NWS ARX · 8 events in 8 counties and zones
Severe (D2) and extreme (D3) drought conditions at the start of November remained constant across northeast Iowa through November from long-standing abnormally dry conditions. While the previous month of October provided near to slightly above normal rainfall amounts, total rainfall near 20 inches from April 1 to October 31st was 9 to 12 inches below normal.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe (D2) and extreme (D3) drought conditions at the start of November remained constant across northeast Iowa through November from long-standing abnormally dry conditions. While the previous month of October provided near to slightly above normal rainfall amounts, total rainfall near 20 inches from April 1 to October 31st was 9 to 12 inches below normal. During November, only 1 to 3 days of measurable precipitation provided 0.1 to 0.5 inches total rainfall, near 2 inches below the monthly normal. While the growing season was all but over, multiple days of above normal temperatures, 10 to 20 degrees above normal, inhibited the ground from freezing. The drought remained unchanged through November as county-encompassing extreme drought (D3) extended from Mitchell and Floyd counties eastward to Winneshiek and Fayette counties. Widespread severe drought (D2) continued in Allamakee and Clayton counties with areas of extreme drought (D3).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 31, 9:40 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Oct 31, 9:40 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1040 PM CDT Tue Oct 31 2023
.DISCUSSION...(This evening through Tuesday)
Issued at 215 PM CDT Tue Oct 31 2023
Key Messages:
- Gradually warming, drier for the rest of the week.
WARMER AND DRIER THROUGH FRIDAY:
In the wake of this departing low pressure system, very cool air
advects into the Upper Mississippi Valley in the northwesterly flow
aloft for overnight lows in the teens and low 20s. Temperatures
begin to gradually moderate tomorrow through Friday with a zonal
upper-level flow pattern. This will result in near-normal highs
later in the week. Weak pockets of vorticity embedded in the zonal
flow periodically advect across the Upper Midwest during this time
period, but there is little to no signal area wide in the GEFS and
EPS for organized precipitation through Friday.
WEEKEND OUTLOOK:
While the details remain unclear, there's some consensus in the
global models for a more amplified upper-level flow pattern this
weekend. Precipitation chances increase in the GEFS come Saturday
and Sunday, but the EPS tells a much drier story with fewer members
producing precipitation and those that produce less QPF. This
uncertainty presents itself as 20-35% PoPs in the NBM during this
timeframe.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1040 PM CDT Tue Oct 31 2023
After a brief break in the clouds for some, satellite imagery shows
another area of clouds sinking southeastward across the region.
Expecting VFR conditions to remain through the TAF period. However,
a brief period of patchy MVFR ceilings cannot be completely ruled
out at KRST overnight. Have noted that latest guidance has backed
off a bit on the southern extent of these lower ceilings though.
Otherwise, winds become more southwest and increase 10-15 kts during
the day, with some wind gusts possible especially at KRST early in
the day.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
DISCUSSION...KAA
AVIATION...EMS
Hazardous weather outlook, Oct 31, 8:27 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
927 PM CDT Tue Oct 31 2023
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-020230-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
927 PM CDT Tue Oct 31 2023
This Hazardous Weather Outlook is for portions of north central
Iowa, northeast Iowa, southeast Minnesota, central Wisconsin,
north central Wisconsin, southwest Wisconsin, and west central
Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
nofwd
Drought, Allamakee
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Allamakee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.284, -91.378 (the zone’s center; the record gives no point)
Severe (D2) drought persisted across all of Allamakee County through November. The combination of total monthly precipitation under 0.2 inches, more than 2 inches below normal in spots, and several days of anomalously warm temperatures resulted in 20 to 30% below normal topsoil moisture.
Drought, Chickasaw
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Chickasaw forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
Extreme (D3) drought persisted across all of Chickasaw County through November. The combination of total monthly precipitation near 0.25 inches, 2 inches below normal, and several days of anomalously warm temperatures resulted in 30 to 50% below normal topsoil moisture.
Drought, Clayton
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Clayton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
Severe (D2) to extreme (D3) drought persisted across all of Clayton County through November. The combination of total monthly precipitation near 0.25 inches, 2 inches below normal, and anomalously warm temperatures resulted in 20 to 30% below normal topsoil moisture.
Drought, Fayette
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Fayette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
Extreme (D3) drought persisted across all of Fayette County through November. The combination of total monthly precipitation near 0.25 inches, 2 inches below normal, and several days of anomalously warm temperatures resulted in 20 to 40% below normal topsoil moisture.
Drought, Floyd
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Floyd forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
Extreme (D3) drought persisted across all of Floyd County through November. The combination of total monthly precipitation near 0.25 inches, 2 inches below normal, and several days of anomalously warm temperatures resulted in 40 to 50% below normal topsoil moisture.
Drought, Howard
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Howard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
Extreme (D3) drought persisted across all of Howard County through November. The combination of total monthly precipitation near 0.25 inches, 2 inches below normal, and several days of anomalously warm temperatures resulted in 30 to 50% below normal topsoil moisture.
Drought, Mitchell
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Mitchell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
Extreme (D3) drought persisted across all of Mitchell County through November. The combination of total monthly precipitation near 0.25 inches, 2 inches below normal, and several days of anomalously warm temperatures resulted in 40 to 50% below normal topsoil moisture.
Drought, Winneshiek
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Winneshiek forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
Extreme (D3) drought persisted across all of Winneshiek County through November. The combination of total monthly precipitation near 0.25 inches, 2 inches below normal, and several days of anomalously warm temperatures resulted in 20 to 40% below normal topsoil moisture.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Mississippi, November 1 to 30, 2023$39 million · 47 events
- Drought in Texas, November 1 to 13, 2023$110 million · 8 events
- Wildfire in Colorado, November 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, November 1 to 21, 2023$1.0 million · 1 event
- Wildfire in Colorado, November 1 to 27, 2023$250,000 · 1 event
- Drought in Iowa, November 1 to 30, 202345 events
- Drought in New Mexico, November 1 to 30, 202339 events
- Drought in Louisiana, November 1 to 30, 202336 events
- Drought in Tennessee, November 1 to 30, 202331 events
- Drought in Virginia, November 1 to 30, 202324 events
- Drought in Georgia, November 1 to 30, 202323 events
- Drought in Kansas, November 1 to 30, 202322 events